Serotonin Syndrome

Serotonin Syndrome

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Serotonin syndrome — more precisely called serotonin toxicity, since it is a dose-related toxic effect that occurs on a continuous spectrum rather than as a fixed set of signs — is a potentially life-threatening, drug-induced condition caused by excess serotonergic activity at central and peripheral 5-HT receptors, most importantly the 5-HT2A receptor.[1] It presents as a triad of neuromuscular abnormalities, autonomic instability, and altered mental status, and it is one of the most common preventable adverse drug interactions a pharmacist is positioned to catch before it happens, not just recognize afterward. Most cases result from combining 2 or more serotonergic drugs that raise serotonin by different mechanisms — most dangerously a monoamine oxidase inhibitor (MAOI) together with any other serotonergic agent — rather than from a single drug at a normal dose. Symptoms typically begin within 24 hours, often within 6 hours, of starting or increasing the dose of a serotonergic drug, or of adding a second one.[2][3]

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.